Medical Journal Study Again Links Chantix to Agitation, Aggression, and Violence
An upcoming study to be released in the September 2010 edition of The Annals of Pharmacotherapy provides additional evidence linking the stop-smoking aid Chantix (varenicline) to agitation, aggression, and violence. Thomas J. Moore, a senior scientist at the Institute for Safe Medication Practices, and one of three co-authors of study entitled "Stop-Smoking Aid Chantix Sparks Safety Concerns" believes the drug is so potentially dangerous that its use should be restricted to exclude police, military, and similar occupations in which workers carry weapons.
The study's authors reviewed information compiled from 78 adverse event reports received by the FDA involving Chantix and several other cases reported in other clinical trials. Moore and his co-authors (Joseph Glenmullen and Curt D. Furberg) used assessment tools to focus particularly on 26 of the cases. Of these 26 case reports, 10 involved assault, 9 involved homicidal thoughts, and 7 cases included other thoughts or acts of aggression or violence.
In a sampling of the cases, the researchers reported that:
- A 24-year-old woman on the drug woke up her boyfriend and started beating him, then attempted to kill herself.
- A 21-year-old woman threatened her mother with a shotgun.
- A 46-year-old man reported he had ''crazy thoughts'' of killing himself and his parents.
- A 42-year-old man punched a stranger while at a bowling alley.
The symptoms typically began soon after starting the drug, Moore and his colleagues say, occurring a median of two days after starting. They found that when the drug was stopped, the symptoms and other adverse effects resolved in most all cases.
The drug manufacturer, Pfizer, strongly disputes the September 2010 medical journal article. MacKay Jimeson, a spokesman for Pfizer, issued this statement:
"Pfizer takes the safety of all of its medicines seriously. All post-marketing reports of adverse events are reviewed by Pfizer, and reported to regulators, including FDA. The currently approved Chantix label contains a boxed warning regarding reports of serious neuropsychiatric events reported in some patients. If these neuropsychiatric symptoms are observed by the physician, patient or caregiver, patients should stop taking Chantix and notify their healthcare provider immediately. There is no reliable scientific evidence demonstrating that Chantix causes these events."
Clinical studies are under way, he says, "to help us further characterize the benefit risk profile of Chantix in different smokers. As studies complete, the results will be published."